Seattle Children's Hospital under investigation

Posted By John Coletti || 12-Oct-2010

If you have children who need to visit a hospital, it might be a good idea to steer clear of Seattle Children’s Hospital for now. The Washington State Department of Health has just initiated an investigation of the hospital after a 2-year-old suffered from permanent brain damage following a heart operation. The hospital says a balloon catheter was used during surgery, and an artery burst. The hospital also contends the family was notified of all the risks involved and that it is standard practice to use the balloon catheter. For more information on this story, see this article.

Seattle Children’s has other problems to deal with in addition to the investigation into the heart surgery. It seems there have been several fatal medication errors at the hospital as well. One incident took place in March 2009 when a 15-year-old autistic boy, Michael Blankenship, underwent dental surgery. He was given a Fentanyl pain patch, which caused a fatal drug overdose. Fentanyl is a serious narcotic that should not have been prescribed for mild post-surgical pain.

Stuart Blankenship (not related), a 12-year-old developmentally disabled boy, died in March 2003 following a foot surgery. The cause? An overdose of codeine. Blankenship was given the wrong dose of codeine, and the family contends the amount of pain medication provided was never monitored.

And more recently, at the end of last month, an infant died at Seattle Children’s from yet another overdose. The infant was in intensive care and was administered an incorrect dose of calcium chloride.

In all of these fatal medication overdoses, the hospital admitted its errors and said it would change procedures to ensure such deaths did not recur. I don’t know how the hospital can explain why or how these deaths keep occurring, though.

For more information on these stories, see